Texas, 2004

Flash Flood in Texas, June 26, 2004

June 26, 2004 · NWS LCH · 1 event in 1 county or zone

Nearly 4 inches of rain on already saturated grounds caused significant urban flooding, resulting in several stalled vehicles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Nearly 4 inches of rain on already saturated grounds caused significant urban flooding, resulting in several stalled vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 26, 2:40 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 26, 2:40 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
340 PM CDT SAT JUN 26 2004

.DISCUSSION...RAINS CONTINUE OVER THE REGION TODAY AND THIS HAS
BROUGHT BPT AND LCH INTO THE TOP TEN WETTEST JUNES ON RECORD. LAKE
CHARLES HAS RECORED OVER 46 INCHES YEAR TO DATE WITH NORMAL YEARLY
RAINFALL TOTALS AROUND 55 INCHES. BPT HAS RECORED AROUND 37 INCHES
YEAR TO DATE...WITH NORMAL YEARLY RAINFALL TOTALS AROUND 58 INCHES.
LFT HAS RECEIVED AROUND 49 INCHES OF RAINFALL YEAR TO DATE WITH
YEARLY TOTALS AROUND 58 INCHES.

WHAT IS CAUSING THE RECENT RAINFALLS IS A COMBINATION OF AN UPPER
LEVEL LOW BACK TO THE WEST OVER CENTRAL TEXAS...GULF MOISTURE...A
COASTAL TROF...WITH A STALLED FRONTAL BOUNDARY DRAPED OVER NORTHERN
TEXAS/SOUTHERN ARKANSAS. THESE INGREDIENTS LOOK TO REMAIN IN PLACE
THROUGH THE OVERNIGHT HOURS AND THEREFORE WILL CONTINUE THE FLASH
FLOOD WATCH FOR TONIGHT. THINGS LOOK TO FINALLY BREAK DOWN LATE
SUNDAY INTO MONDAY. RAINS WILL CONTINUE INTO THE WORK WEEK ALTHOUGH
THINGS WILL BEGIN TO RETURN TO A MORE SUMMERTIME PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  72  85  74  88 /  70  50  30  50
BPT  71  85  74  89 /  70  50  30  50
AEX  69  84  71  87 /  70  50  30  50
LFT  71  87  75  87 /  70  50  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

K. KUYPER
Hazardous weather outlook, Jun 26, 5:00 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT SAT JUN 26 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
271100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT SAT JUN 26 2004

.DAY ONE...TODAY AND TONIGHT...
A LARGE AREA OF RAIN WILL MOVE NORTH, OUT OF THE NORTHWEST GULF OF
MEXICO, AND INTO SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA, WHERE IT
WILL EVENTUALLY STALL OUT. THUNDERSTORMS WILL BE EMBEDDED IN THIS
RAIN AREA. MEAN AREAL RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ARE
EXPECTED, WITH LOCAL RAINFALL AMOUNTS BETWEEN 4 AND 6 INCHES
POSSIBLE. ANY ADDITIONAL RAINFALL WILL QUICKLY RUN-OFF ALREADY
SATURATED SOILS. CONSEQUENTLY A FLOOD WATCH IS IN EFFECT.

A RIVER FLOOD OUTLOOK IS ALSO IN EFFECT FOR THE VERMILION RIVER
NEAR LAFAYETTE AT SURREY STREET. THE RIVER WILL REMAIN IN A
MODERATE FLOOD WITH A STAGE NEAR 13 FEET. ALSO, A WATCHFUL EYE SHOULD
BE KEPT ON THE BAYOU NEZPIQUE AT BASILE AND DOWNSTREAM (JENNINGS,
MERMENTAU, AND SILVERWOOD). MODERATE FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL EACH AND EVERY DAY.
HOWEVER, RAINFALL AMOUNTS ARE NOT EXPECTED TO BE EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE REQUIRED FOR TODAY.

21

The radar

The Lake Charles radar (KLCH), 95 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
June 26, 4:10 PM CST to 5:00 PM CST
Where
Jefferson County, Beaumont
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
29.854, -94.153 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406320.